LINKEDINCOMMENTMORE

Dear Dr. Roach: My 18-year-old daughter at college has severe acne that has not improved with OTC or prescribed topical treatments. Her dermatologists discussed the option of oral treatments, including the drug isotretinoin, which can have severe side effects.

What percentage of recipients experience these side effects (for example, gastrointestinal effects)? Are they reversible when treatment stops? While depression and suicide are possible side effects, she is already depressed due to the lack of self-esteem that acne can cause. I am concerned for her mental health and wonder if this drug, as dangerous as it can be, is a better option than letting her sink further into debilitating moods.

D.A.

Dear D.A.: Isotretinoin (Accutane in Canada, several brands in the U.S.) is a powerful treatment for acne, a derivative of vitamin A. It is indicated for severe, recalcitrant nodular acne, but is used by some clinicians for other kinds of scarring acne or acne causing significant psychological distress.

It has several important safety issues that restrict its usage, and in the U.S., prescribers, pharmacies and patients all are required by the Food and Drug Administration to comply with the iPLEDGE program in order to minimize the risk of pregnancy while taking the medication.

It is one of the most teratogenic (birth-defect-causing) substances known (when taken by women who become pregnant, not when taken by men). Women of childbearing age must document monthly pregnancy tests and agree to use two forms of birth control if sexually active and if they could become pregnant.

There are other potential side effects, as well. You mention bowel disease, but whether isotretinoin increases the risk of inflammatory bowel disease is controversial, and the best evidence to date suggests that there is, at most, a small risk of developing IBD. In the study showing the highest risk, the excess risk for a diagnosis of IBD was 3 per 1,000.

Cholesterol and triglycerides frequently increase during treatment, but these usually are transient and go back to normal when stopping the medication. Muscle aches may occur, especially with exercise. Dry skin is common, and cheilitis (inflammation of and around the lips) is nearly universal at high doses.

Depression is another significant issue. Suicides have been reported among young adults being treated with isotretinoin, but it’s not clear if the rate is higher than would be expected without treatment, or even if psychological distress due to severe acne might be the contributing factor to suicide, rather than the medication.

In a large study of 18- and 19-year-old young women, there was a 14 percent increase in the risk of suicidal thoughts among isotretinoin users (but again, how much of this is due to the acne versus the medication isn’t clear). It is worth a discussion of the risk with your daughter and her doctor.

Readers might legitimately wonder, at this point, if this drug should ever be taken by anyone, but I haven’t yet talked about its benefit. Isotretinoin is the only medication that can permanently improve acne, and the majority of people treated will have significant improvement.

In the initial study, 13 out of 14 who took it had complete clearance of their acne. However, relapse can happen, and only about 40 percent will be permanently cured.

Given the high likelihood of significant side effects, only those with very severe acne should consider this medication. I hope this information makes her further discussions with her doctor more productive.

Email questions to ToYourGoodHealth@med.cornell.edu.

LINKEDINCOMMENTMORE
Read or Share this story: http://detne.ws/1N1xULu